I was diagnosed as having Hughes' Syndrome or the Antiphospholipid Syndrome (APS), last year after a miscarriage. I was 36 years old and had been ill for 17 years.
In 1983, Dr Graham Hughes and his colleagues first described the syndrome caused by the antiphospholipid antibodies. Patients with APS have increased clotting in veins and arteries and can present with a wide spectrum of clinical features especially brain disease ranging from migraine and memory loss through to atypical multiple sclerosis (MS). APS is found both in patients with lupus and those who do not.
In 1981, aged 19, I was diagnosed as having 'glandular fever'. The most distressing aspect of this was my mental functioning. I would fluctuate between extreme lethargy and restlessness. In addition, I had difficulty concentrating and had profound word-finding difficulties. Of course, I always looked well, which did not help when complaining to doctors about my feelings of exhaustion.
In 1986, I was still ill and then diagnosed as having glomerulonephritis by a nephrologist. The possibility of lupus was mentioned and this was dismissed when my serological tests were negative! During my renal biopsy, I had a severe neuropsychiatric reaction to the intravenous diazepan that was used to sedate me. I was confused and restless for hours. The result was a huge arteriovenous malformation in my kidney which had to be embolized.
Until then, the illness had been a depressing and lonely one. Now it became frightening too. later on that year, I developed postoperative shock after a routine appendicectomy, caused by sensitivity to Omnopon. By now, many doctors said that I was very unlucky. This did nothing to reassure me. twelve years later, in 1998, I had a miscarriage at 13 weeks. Raised anticardiolipin antibodies were found by my nephrologist who then diagnosed APS. I was started on low dose aspirin and referred to Dr. Hughes.
The illness now became more disabling and distressing. I developed intractable migraine and experienced frequent bouts of numbness and tingling down by left side. I developed tremors and odd jerky movements of my arms. My concentration deteriorated and I had problems with my short term memory. In addition, my fatigue had increased and I had developed severe joint pains which kept me awake at night.
It was the investigation of my gastric pain, caused by the aspirin, that led to further problems. At the endoscopy, I was sedated with Midazolam, which caused a severe neuropsychiatric reaction similar to the one i experienced 12 years ago. This time, I was left with diplopia (double vision), due to a micorvascular thrombosis of the 4th cranial nerve. The stress of the situation was made worse because it was thought that the problem was enitely due to a drug reaction and not thrombosis.
After this event, when I saw Dr. Hughes in the Lupus Clinic at St. Thomas' Hospital, it was a great relief to find somebody at last understood my condition. He confirmed the diagnosis of a lupus-like illness with antiphospholipid antibodies and told me of his experience of extreme drug sensitivities in APS. I was initially coagulated with warfarin and put on hydroxychloroquine to help my arthritis and fatigue. I also received counselling, which has helped me come to terms with my illness.
After some months, I had a futher relapse and was treated with prednisolone and the new immunosuppressant drug, Mycophenolate Mofetil. Since starting this treatment, my condition has improved considerably. I am less tired and my joint symptoms have decreased. Once my anticoagulation reached a therapeutic level, my headaches and other neurological symptoms disappeared. Very strikingly, my neurological symptoms predicably returned if my anticoagulation (INR) level falls. I have since learnt that this is a common phenomenon in patients with Hughes' Syndrome. Now that my general health is better, life is good despite having diplopia. Although the illness has caused problems in both my personal life and with employment, I now feel positive about the future.
Since Hughes' Syndrome was described 16 years ago, enormous advances have beeen made with the understanding and management of the condition.
As a patient with APS, it is my view that: